Alert archive / Iowa / Flash Flood Watches in 2019
Flash Flood Watch 7, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at May 28, 2019, 3:45 AM CDT for 28 counties in Iowa. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 28, 2019, 3:45 AM CDT (08:45 UTC)
- Expired
- May 29, 2019, 3:22 AM CDT
- In force
- 24 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
All 28 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Boone County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 47 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 28, 3:39 AM CDT, 6 minutes earlier.
Area forecast discussion, May 28, 3:39 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 339 AM CDT Tue May 28 2019 .DISCUSSION.../Today through Monday/ Issued at 338 AM CDT Tue May 28 2019 A potentially significant severe weather/flash flooding scenario is unfolding for later today into tonight. Currently a surface quasi-stationary/warm front is located over far northern Missouri, just south of the Iowa border, and thunderstorms have been generating along this boundary overnight and affecting far southern Iowa. Some of the storms have been marginally severe and produced locally heavy rainfall. Meanwhile, further west, several clusters and bands of severe thunderstorms have been progressing eastward across Nebraska, within broad southwesterly flow ahead of an approaching trough. The surface cyclone associated with this trough will sharpen from Kansas across eastern Nebraska and toward western Iowa by early this afternoon, helping the aforementioned quasi-stationary/warm front push a bit northward into southern Iowa. Expect thunderstorms to develop explosively along the boundaries in western and southern Iowa this afternoon and move eastward through the evening hours. Given the degree of instability and low-level shear/backing, the strength of the overall flow fields, and the presence of the aforementioned boundaries, all modes of severe weather will be possible including tornadoes, and SPC products lay out a high-end tornado threat in our southern/southeastern counties in association with the effective warm front. However, it remains to be seen just how far this front will move northward today, and it is conceivable it could stay just south of the border with the resulting tornado threat maximized in far northern Missouri instead. Nevertheless, anticipate significant severe weather this afternoon and evening with potential for significant tornadoes, damaging winds, and very large hail mainly in our southern/southeastern counties but with the large hail threat in particular extending up toward central Iowa. These storms, along with additional storms firing this evening into early tonight, will also result in flash flooding concerns as addressed in the HYDROLOGY section below. A flash flood watch has been issued for about the south/southeastern half of our forecast area accordingly. The surface front/s and strongest forcing will push east of our forecast area by Wednesday, however, the elongated surface low may remain nearby over southern and eastern Iowa, with a lingering pool of instability and surface convergence remaining across about the southeastern half of our forecast area by Wednesday afternoon. This will create a conditional threat of additional severe thunderstorms, though confidence is lower, and SPC has maintained a marginal risk in this area which is reasonable. This threat is highly dependent on the convective evolution later today through tonight, and so will be reassessed after that time when the details are in much better focus. From Wednesday night through next weekend we will transition to a more west northwesterly 500 mb flow overhead, preventing any significant warming and leading to intermittent thunderstorm chances through the extended forecast, but with generally lower chances for severe weather/flash flooding during this period. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1157 PM CDT Mon May 27 2019 Low MVFR to IFR ceilings are expected overnight across central and northern Iowa. These will lift somewhat on Tuesday but with the threat of showers and storms throughout, will never really get rid of MVFR to IFR conditions altogether. Surface winds will become easterly on Tuesday with the threat of severe convection by afternoon and evening across the state. && .HYDROLOGY... Issued at 338 AM CDT Tue May 28 2019 Thunderstorms have produced locally heavy rain across far southern Iowa overnight, further priming the pump for flash flooding concerns later today and tonight. Several rounds of additional thunderstorms are anticipated from this afternoon through this evening and tonight, generally across about the south/southeastern half of our forecast area. With much of this area already saturated and rivers/creeks running bank full or already in flood, several rounds of additional heavy rainfall would be enough to produced potentially life-threatening flash flooding. A flash flood watch is being issued to highlight this threat. If the storms this evening and tonight are able to train, which is a distinct possibility given the potential alignment of surface frontal boundaries parallel to deeper steering flow, then significant flash flooding could be possible especially south of Interstate 80 and east of Interstate 35. We will be closely monitoring this threat throughout today and tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 PM CDT this afternoon through Wednesday morning for IAZ047>050-057>062-070>075. Flash Flood Watch through Wednesday morning for IAZ081>086- 092>097. && DISCUSSION...Lee AVIATION...Cogil HYDROLOGY...Lee
Hazardous weather outlook, May 27, 3:52 PM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 352 PM CDT Mon May 27 2019 IAZ006-007-016-017-023-025>028-033-034-036>038-044>046-048-057- 058-061-062-070>074-081>085-092>097-282100- Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-Franklin- Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll- Greene-Story-Audubon-Guthrie-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 352 PM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms may be seen across portions of southern Iowa this evening with the potential for hail and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. IAZ004-005-015-024-035-039-047-049-050-059-060-075-086-282100- Emmet-Kossuth-Palo Alto-Humboldt-Webster-Black Hawk-Boone- Marshall-Tama-Dallas-Polk-Mahaska-Wapello- 352 PM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few thunderstorms may be seen across portions of southern Iowa this evening with the potential for hail and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely Tuesday afternoon through Tuesday night. Tornadoes are possible, along with large hail and damaging winds. Heavy rainfall may lead to flash flooding concerns. Thunderstorms are possible Wednesday afternoon and evening. At this time, the threat for severe weather with these storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. CURTIS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:53 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 13 hr |
| May 28, 5:53 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 40 min |
| May 28, 6:19 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 41 min |
| May 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 39 min |
| May 28, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 48 min |
| May 28, 6:59 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 20 min |
| May 28, 7:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 40 min |
| May 28, 8:47 AM CDT | Flash Flood Warning | DMX | Adams, Taylor | 2 hr |
| May 28, 9:40 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 50 min |
| May 28, 9:48 AM CDT | River Flood Warning | DMX | Decatur | 48 hr |
| May 28, 9:48 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 36 hr |
| May 28, 10:19 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe | 26 min |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 9 days |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 35 hr |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 60 hr |
| May 28, 10:55 AM CDT | River Flood Watch | DMX | Dallas, Polk | 4 hr |
| May 28, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 41 min |
| May 28, 2:58 PM CDT | Areal Flood Warning | DMX | Adair | 9 hr |
| May 28, 3:02 PM CDT | River Flood Warning | DMX | Dallas, Polk | 15 hr |
| May 28, 3:02 PM CDT | River Flood Warning | DMX | Polk | 3 days |
| May 28, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 34 min |
| May 28, 5:01 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 6 hr |
| May 28, 6:01 PM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Wayne | 5 hr |
Nearby
Flash Flood Watches in Iowa, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.